Kentucky, 2012

Hail in Kentucky, February 22, 2012

February 22, 2012 · NWS PAH · 4 events in 3 counties and zones

An isolated severe thunderstorm moved southeast across the Pennyrile region of western Kentucky. The storm produced sporadic reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm moved southeast across the Pennyrile region of western Kentucky. The storm produced sporadic reports of large hail. The storm occurred beneath a strengthening band of westerly winds in the mid levels of the atmosphere. A small-scale shortwave trough provided support for the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:58 PM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Feb 22, 2:58 PM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST WED FEB 22 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CST WED FEB 22 2012

20Z SURFACE OBS REVEAL WARM FRONTAL BOUNDARY HAS SHEARED OUT.
HIGHER TDS BEHIND THE ONCE EXISTING BOUNDARY HAVE MADE THEIR WAY
INTO THE SRN FA...WITH TDS FROM THE U40S TO L50S THERE...AND STILL
LINGERING MID 30S ACROSS OUR NRN TIER. WEAK FRONT/TROF AXIS
ASSOCIATED WITH UPPER WAVE IS PERCHED JUST WEST OF FA. AS IT
SWEEPS THRU...IT MAY TAP THE LOW LEVEL MOISTURE POOLING OVER
WKY...RESULTING IN CONVECTION. NAM HAS BEEN MOST INSISTENT ON
THIS OCCURRENCE...AND WE CANT QUITE IGNORE IT...SO WE'LL LEAVE A
SLGT CHANCE EVENING MENTION GOING FOR MAINLY THE ERN 1/2 OF THE
FA.

AFTER THAT...THE NEXT SYSTEM TAKES SHAPE TO OUR NW...AND
REACTIVATES THE WARM FRONT. WE'LL SEE WAA SHOWERS/POPS NUDGING OUR
NRN TIER BY TOMORROW AM...BUT THE MAIN ACTION WILL COME LATE
PM/EARLY EVENING...WHEN THE COLD FRONT ENTERS THE FA. UPON SO
DOING...IT WILL HAVE AMPLE LOW LEVEL PARAMETERS IN PLACE ALONG
WITH NAM FORECAST 500-1000 J/KG SURFACE BASED CAPE. AS A RESULT WE
SEE WKY WITHIN SLGT RISK SVR FOR SWODY2...HOWEVER THE BEST CHANCE
WILL REMAIN TO OUR SOUTH AND EAST. THE WINDOW WILL BE
NARROW...FROM ABOUT 21-22Z..TO ABOUT 02-03Z..FOR CONVECTION/SVR
CHANCES. AFTER THAT THE COLD FRONT/PASSAGE SHUTS THOSE CHANCES
DOWN. MORE LIKELY THOSE CHANCES WILL BE/REMAIN BETTER TO OUR SOUTH
AND EAST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CST WED FEB 22 2012

IN THE WAKE OF A MID LEVEL TROF/SFC COLD FRONT...EXPECT CONSIDERABLE
CLOUDINESS ON FRIDAY...EXPECIALLY IN SRN IL/SWRN IND...AS THE PAH
FORECAST AREA WILL BE UNDER CYCLONIC CURVATURE ALOFT. WNWRLY WINDS
15 TO 20 MPH WITH HIGHER GUSTS WILL BE THE RULE. THE FIRST HALF OF
THE WEEKEND WILL YIELD MOSTLY CLEAR AND COOL CONDITIONS WITH
RELATIVELY LIGHT WINDS AS THE CENTER OF HIGH PRESSURE SETTLES INTO
THE NATION/S MIDSECTION. SUNDAY AFTERNOON IS FORECAST TO BE ABOUT
TEN DEGREES WARMER THAN SAT AS LOW LEVEL RETURN FLOW GETS UNDERWAY.

AFTER THE WEEKEND...MODEL GUIDANCE HAS BEEN PRETTY CHAOTIC AS TO
WHAT THE OVERALL PATTERN ACROSS THE CONUS IS GOING TO DO...BUT
PERHAPS THE 12Z RUNS WILL SHED SOME LIGHT ON THE TRUTH. THERE ARE
INDICATIONS THAT A NRN STREAM MID LEVEL TROF WILL MOVE THROUGH THE
NRN PLAINS STATES AND INTO THE GREAT LAKES REGION. THIS SYSTEM
SHOULD EVENTUALLY SWING A COLD FRONT THROUGH OUR AREA SUNDAY
NIGHT/EARLY MONDAY. THE CR INITIALIZATION BLEND PROVIDED A PEAK OF
POPS ON MON...WITH WANING POPS ON MON NIGHT. THE POPS WERE
DOWNPLAYED A BIT MON NIGHT BECAUSE OF COLLABORATION AND THE
LIKELIHOOD OF THE SFC BOUNDARY BEING WELL EAST OF THE
AREA...ACCORDING TO THE 12Z ECMWF. NOT MUCH DEEP MOISTURE IS
INDICATED WITH THIS FEATURE.

BOTH THE 12Z GFS AND ECMWF MODELS SUGGEST THAT ANOTHER MID LEVEL
TROF AND SFC FRONTAL SYSTEM MAY AFFECT THE REGION ON TUE/WED /DAYS 6
AND 7/. AT THIS POINT...IT DOES NOT APPEAR THAT LIGHTNING IS LIKELY
TO HAPPEN...AND THERE APPEARS TO BE ENOUGH WARM AIR AT THE SFC AND
ALOFT TO PRECLUDE SNOWFALL IN THAT PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1146 AM CST WED FEB 22 2012

WAA VFR CLOUD COVER IS ALL THAT IS EXPECTED TODAY AS WE WARM SECTOR.
S-SWLYS GUST INTO/THRU THE 20S KTS DIURNALLY BUT WANE WITH
NIGHTFALL. POPS STAY EAST OF TAF SITES THIS EVENING...THOUGH
KEVV/KOWB COULD FLIRT WITH A CHANCE...LEAVING OUT FOR NOW.
TOMORROW S-SWLYS PICK UP AGAIN IN ADVANCE OF APPROACH OF NEXT
SYSTEM...WHICH DOESNT REALLY AFFECT US TIL AFTER THE EFFECTIVE
VALID TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 22, 7:48 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CST WED FEB 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
748 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THIS EVENING MAINLY TO
THE NORTH OF A LINE FROM PERRYVILLE MISSOURI TO CALHOUN KENTUCKY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY AFTERNOON
THROUGH ABOUT MID EVENING THURSDAY. THIS INCLUDES A SLIGHT RISK
OF A STORM REACHING SEVERE LIMITS FOR LARGE HAIL OR DAMAGING
WINDS GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER DURING THAT
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR FORECAST UPDATES THURSDAY IN CASE THEIR
ACTIVATION IS REQUESTED THURSDAY AFTERNOON OR EVENING.

JP

In the hours before

Local storm report, Feb 22, 5:12 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             MANITOU                 37.37N 87.58W
02/22/2012  M1.00 INCH       HOPKINS            KY   TRAINED SPOTTER

            QUARTER SIZED HAIL.

&&

DP
Local storm report, Feb 22, 6:12 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             BREMEN                  37.36N 87.22W
02/22/2012  E0.88 INCH       MUHLENBERG         KY   LAW ENFORCEMENT

            NICKEL AND DIME SIZED HAIL.

&&

DP
Local storm report, Feb 22, 6:15 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 NE CENTRAL CITY       37.31N 87.12W
02/22/2012  E0.25 INCH       MUHLENBERG         KY   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

DP
Local storm report, Feb 22, 6:17 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             SOUTH CARROLLTON        37.34N 87.14W
02/22/2012  E0.25 INCH       MUHLENBERG         KY   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

DP
Special weather statement, Feb 22, 9:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
939 PM CST WED FEB 22 2012

ILZ086-087-230445-
SALINE-GALLATIN-
INCLUDING THE CITIES OF...HARRISBURG...SHAWNEETOWN
939 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND GALLATIN COUNTIES
IN SOUTHERN ILLINOIS...

A STRONG THUNDERSTORM WILL MOVE EASTWARD ACROSS SOUTHERN SALINE
AND GALLATIN COUNTIES THROUGH 1030 PM. THIS STORM WILL CONTAIN
HAIL UP TO THE SIZE OF DIMES AND HEAVY RAIN.

THE STORM WILL PASS JUST SOUTH OF HARRISBURG AND EQUALITY...AND
THEN BE LOCATED NEAR SHAWNEETOWN BY 1030 PM.

MY
Special weather statement, Feb 22, 10:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CST WED FEB 22 2012

ILZ090-091-230500-
POPE-HARDIN-
INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN
1000 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR POPE AND HARDIN COUNTIES IN
SOUTHERN ILLINOIS...

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST ACROSS NORTHERN POPE
COUNTY INTO HARDIN COUNTY. THIS STORM WILL CONTAIN HAIL UP TO THE
SIZE OF NICKELS. WINDS MAY BE GUSTY...ON THE ORDER OF 30 TO 40 MPH.

THE STORM WILL AFFECT THE COMMUNITIES OF EDDYVILLE...KARBER
RIDGE...AND CAVE IN ROCK BY 11 PM.

MY

The radar

The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Crittenden

When
February 22, 10:30 PM CST
Where
Crittenden County, Mattoon
Measured
1 in hail
Reported by
State Official
Coordinates
37.400, -88.020

Hail, Webster

When
February 22, 10:58 PM CST
Where
Webster County, Providence
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.400, -87.770

Hail, Hopkins

When
February 22, 11:08 PM CST
Where
Hopkins County, 4 mi W of Madisonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.330, -87.573

Hail, Hopkins

When
February 22, 11:23 PM CST
Where
Hopkins County, Madisonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.330, -87.500

Half-dollar size hail occurred on the south side of Madisonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359683, 359684, 359686, 359685.